Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 198, NWS Birmingham, AL

June 5, 2002Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2002, 5:30 PM CDT for Montgomery County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 5:30 PM CDT (22:30 UTC)
Expired
Jun 5, 2002, 6:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 052230
SVRBHM
ALC101-052315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF MONTGOMERY...MOVING
  NORTHWEST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DOWNTOWN 
MONTGOMERY...MAXWELL AIR FORCE BASE...AND RURAL NORTHERN MONTGOMERY 
COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:26 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 2:26 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
226 PM CDT WED JUN 05 2002

EVENING THUNDERSTORMS LOOK LIKE A GOOD BET AGAIN TONIGHT FOR MOST OF
THE FORECAST AREA...WITH BEST BET BEING OVER THE SOUTHERN HALF.
BEST MOISTURE AND INSTABILITIES HAVE BEEN OVER SOUTHERN AND EASTERN
ALABAMA...AND MOST OF GEORGIA.  EXPECT STORMS TO CONTINUE TO
DEVELOP OVER SOUTHERN ALABAMA...THE PROGRESS NORTHWARD THIS EVENING
ALONG OUTFLOWS.

NEXT SYSTEM MOVES INTO NORTHERN ALABAMA TOMORROW.  FRONT WILL SLOWLY
PUSH THROUGH THE STATE THURSDAY INTO FRIDAY MORNING.  EXPECT CHANCE
POPS MOST AREAS DURING THAT TIME FRAME RIGHT NOW. FRONT APPEARS TO
STALL OVER SOUTH-CENTRAL ALABAMA FRIDAY. NORTHERN COUNTIES REMAIN DRY
ON FRIDAY...WITH CHANCE ELSEWHERE. WEEKEND BRINGS US THE BACKEND OF
THE HIGH...AND WITH IT THE MOISTURE RETURN.  THIS SHOULD ALLOW FOR
INCREASING POPS ONCE AGAIN THROUGH THE WEEKEND AND INTO NEXT WEEK.

PRELIMS FOLLOW:

HSV 70/83 65/86 67 565
BHM 69/85 66/86 69 555
MGM 69/89 70/88 70 554

.BHM...NONE.

73

In the hours before

Special weather statement, Jun 5, 1:42 PM CDT, 3 hours 48 minutes before
ALZ001>050-052042-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT WED JUN 05 2002

...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA....

A VERY MOIST AIR MASS REMAINS OVER THE FORECAST AREA.  THUNDERSTORMS
WILL FORM OVER SOUTHEAST ALABAMA THIS AFTERNOON AND SPREAD
NORTHWARD.  SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THE STRONGEST THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH AND
EAST OF A LINE FROM HUNTSVILLE...TO JASPER...TO LIVINGSTON.  THE
STORMS WILL ALSO PRODUCE PERIODS OF HEAVY DOWNPOURS.  THE
THUNDERSTORMS SHOULD WEAKEN THIS EVENING DUE TO THE LOSS OF DAYTIME
HEATING.

ACTIVATION OF STORM SPOTTERS IS POSSIBLE. EMERGENCY MANAGEMENT
PERSONNEL NEED TO KEEP AWARE OF LOCALLY DEVELOPING THUNDERSTORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningBMXHale40 min
Jun 4, 8:19 PM CDTFlash Flood WarningBMXHale116 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Jun 5, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.